Oklahoma, 2011

Damaging Wind in Oklahoma, July 29, 2011

July 29, 2011 · NWS OUN · 1 event in 1 county or zone

An outflow boundary generated by thunderstorms over southwest Kansas moved into northwest Oklahoma. Afternoon heating along this boundary allowed for scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary generated by thunderstorms over southwest Kansas moved into northwest Oklahoma. Afternoon heating along this boundary allowed for scattered thunderstorms. Although most produced non-severe gusty winds and heavy rainfall, one thunderstorm over Major county produced a wind gust that damaged power poles. No other damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 1:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 29, 1:11 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI JUL 29 2011

.DISCUSSION...
HEAT WILL CONTINUE TO BE THE MAJOR ISSUE THROUGH LATE NEXT WEEK.
SOME PRECIPITATION WILL BE POSSIBLE TONIGHT/SATURDAY.

SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE PAST FEW
HOURS THIS AFTERNOON WITH THE BEST COVERAGE IN NORTHERN AND
SOUTHEAST/SOUTH CENTRAL PORTIONS OF THE FA. THE NORTHERN ACTIVITY IS
NEAR REMNANT OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION IN KANSAS
WHILE THE STORMS IN THE SOUTH ARE WHERE DEEPER MOISTURE HAS
DEVELOPED. SHOWERS AND STORMS WILL REMAIN POSSIBLE ALMOST EVERYWHERE
INTO EARLY EVENING... WITH MOST OF THE ACTIVITY EXPECTED TO END
AROUND SUNSET. HOWEVER... RAIN CHANCES WILL CONTINUE OVERNIGHT
ACROSS NORTHERN OK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
SATURDAY DUE HEATING OF THE BETTER MOISTURE THAT HAS MOVED INTO THE
REGION.

UPPER RIDGE IS EXPECTED TO BE CENTERED OVER THE REGION NEXT WEEK
CONTINUING THE VERY HOT CONDITIONS OVER THE AREA. WITH THIS IN
MIND... WILL EXTEND THE HEAT ADVISORY THROUGH THURSDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79 100  77 102 /  10  10  10  10
HOBART OK         80 102  80 105 /  10  10  10  10
WICHITA FALLS TX  79 104  82 106 /  20  10  10  10
GAGE OK           74 102  76 104 /  20  10  10  10
PONCA CITY OK     78 101  80 104 /  20  20  10  10
DURANT OK         78  98  79 100 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR TXZ083>090.

&&

06/25
Hazardous weather outlook, Jul 29, 10:45 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 29 2011

OKZ004>048-050>052-TXZ083>090-301100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS SHOULD DEVELOP DURING THE AFTERNOON AND
EARLY EVENING HOURS. WIND GUSTS OVER 55 MPH ARE POSSIBLE WITH THE
STRONGER STORMS.

DISCUSSION...
AN OUTFLOW BOUNDARY ACROSS NORTHWEST OKLAHOMA MAY PROVIDE THE
FOCUS FOR ISOLATED TO WIDELY SCATTERED AFTERNOON THUNDERSTORMS.
OTHER STORMS MAY FORM ALONG THE HIGHER TERRAIN OF SOUTHEAST
OKLAHOMA.  STORM INTENSITY WILL DECREASE DURING THE EARLY TO MID
EVENING HOURS.  ALTHOUGH INSTABILITY WILL BE WEAK...ANY STORMS THAT
OCCUR WILL POSE A THREAT TO PRODUCE LOCALLY DAMAGING WINDS. CLOUD TO
GROUND LIGHTNING AND LIGHTNING INDUCED FIRES ARE ALSO A HAZARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT...AS A DANGEROUS HEAT WAVE
CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE NATIONAL HURRICANE CENTER FORECASTS TROPICAL STORM DON TO MOVE
INLAND OVER FAR SOUTH TEXAS. THE TROPICAL STORM WILL NOT AFFECT
NORTH TEXAS OR OKLAHOMA DIRECTLY. INCREASED HIGH LEVEL
MOISTURE...HOWEVER...MAY LEAD TO A SLIGHT INCREASE IN AFTERNOON
THUNDERSTORM ACTIVITY ON SATURDAY AND SUNDAY...MAINLY ACROSS WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA. GENERALLY SPEAKING...THUNDERSTORM
CHANCES WILL REMAIN VERY LOW ON DAYS TWO THROUGH SEVEN.

OTHER HAZARDOUS WEATHER...
THE HEAT ADVISORY IS EFFECTIVE THROUGH SUNDAY AND IS LIKELY TO BE
EXTENDED WELL INTO NEXT WEEK. LONG RANGE FORECASTS CONTINUE TO SHOW
NO SIGNS THAT THE HEAT WAVE MAY BREAK. UNUSUALLY DRY VEGETATION WILL
ALSO MAINTAIN VERY HIGH WILDFIRE POTENTIAL...ESPECIALLY ON BREEZY
DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

In the hours before

Special weather statement, Jul 29, 12:48 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 PM CDT FRI JUL 29 2011

OKZ045-046-050-291900-
CARTER OK-JEFFERSON OK-LOVE OK-
148 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 147 PM CDT...RADAR INDICATED A FEW THUNDERSTORMS IN AND AROUND
RINGLING.  BRIEF HEAVY RAINFALL AND WIND GUSTS OVER 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3384 9747 3387 9746 3390 9747 3391 9751
      3389 9755 3390 9758 3396 9761 3399 9766
      3398 9769 3392 9776 3429 9768 3428 9728
      3381 9739 3381 9743
Special weather statement, Jul 29, 12:51 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
151 PM CDT FRI JUL 29 2011

OKZ041-042-291900-
MURRAY OK-PONTOTOC OK-
151 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY AND PONTOTOC
COUNTIES.

AT 150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HICKORY. THE STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3474 9685 3472 9658 3451 9660 3452 9689
Special weather statement, Jul 29, 1:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT FRI JUL 29 2011

OKZ039-045-046-050-291930-
CARTER OK-JEFFERSON OK-LOVE OK-STEPHENS OK-
207 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON...LOVE
AND STEPHENS COUNTIES.

AT 206 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
RINGLING. THE STORM WAS NEARLY STATIONARY.  BRIEF HEAVY RAINFALL
AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3434 9761 3428 9733 3390 9745 3391 9751
      3389 9755 3390 9758 3391 9760 3396 9761
      3399 9768 3389 9778 3387 9782
Special weather statement, Jul 29, 1:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT FRI JUL 29 2011

OKZ005-010-011-015-292015-
DEWEY OK-WOODWARD OK-MAJOR OK-WOODS OK-
242 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR...WOODS AND
WOODWARD COUNTIES.

AT 240 PM CDT...RADAR INDICATED SCATTERED THUNDERSTORMS EXTENDING
FROM CLEO SPRINGS TO MUTUAL AND CAMARGO.  THE STORMS WERE DRIFTING
TO THE NORTHEAST AROUND 5 MPH.  WIND GUSTS NEAR 55 MPH AND OCCASIONAL
LIGHTING ARE LIKELY WITH THESE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3666 9874 3637 9850 3597 9923 3625 9940
Special weather statement, Jul 29, 2:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT FRI JUL 29 2011

OKZ051-052-292045-
BRYAN OK-MARSHALL OK-
315 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

AT 314 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF LAKE TEXOMA. THE STORM WAS NEARLY STATIONARY.  THIS STORM MAY
DRIFT SLOWLY NORTH OVER THE NEXT 30 MINUTES.  WIND GUSTS OVER
50 MPH AND OCCASIONAL LIGHTNING ARE LIKELY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3383 9662 3385 9664 3388 9660 3391 9665
      3390 9667 3386 9667 3383 9671 3382 9676
      3384 9678 3386 9679 3393 9666 3382 9654
      3381 9657

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Major

When
July 29, 2:15 PM CST
Where
Major County, 10 mi N of Chester
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.365, -98.920

Several power poles were downed along Highway 281, 5 miles south of Highway 412. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337344.